Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 48, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 1998, 11:46 AM EDT for Osceola County, Florida. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1998, 11:46 AM EDT (15:46 UTC)
- Expired
- May 5, 1998, 12:50 PM EDT
- In force
- 64 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 12:00 PM EDT | Hail 0.75 | Kissimmee, FL | |
| May 5, 12:18 PM EDT | Hail 1 | St Cloud, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 11:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 3.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1588 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 051546 RRA
SVRMLB
FLC097-051650-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1146 AM EDT TUE MAY 5 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OSCEOLA COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 1250 PM EDT
* AT 1145 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTHEAST OF WINTER HAVEN. MOVEMENT
WAS NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSESSION CITY AT 1150 AM
KISSIMMEE AT 1215 PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVYp RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:04 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 5, 10:04 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1004 AM EDT TUE MAY 5 1998 TWO DISTINCT BOUNDARIES NOTED IN SURFACE ANLYS AND ON SATELLITE. FIRST IS THE FRONT SOUTH OF JAX-CTY LINE...WHILE THE SECOND IS A PRE-FRONTAL TROUGH FROM PIE-COF. SOME SVR ALREADY FIRING ALONG SOUTHERN FEATURE AS AMASS EXTREMELY UNSTABLE. LIFTING A MEAN PARCEL ON MODIFIED XMR/TBW RAOBS YIELDED PWATS OF 1.2/1.3...LIS TO -8 AND CAPES 2000-2500. 500MB TEMP ACTUALLY COLDER THAN MONDAY (-17C @XMR). WITH PGRAD REMAINING WEAK...ECSB SHOULD FORM AND REMAIN VERY NEAR THE COAST THIS AFTERNOON. WEST COAST ACTIVITY EXPECTED TO TRAVERSE ACROSS STATE ALONG PRE-EXISTING BOUNDARY AND ANY MESO LAKE/SEA BREEZE INTERACTIONS WILL LEAD TO RAPID STORM INTENSIFICATION AND A BIG HAIL THREAT ONCE AGAIN FROM BREVARD/OSCEOLA COUNTIES SOUTH. WILL HIT THIS HARDER IN THE HWO...ESP IF AREA BECOMES OUTLOOKED IN 15Z SPC SWODY1. FORTHCOMING ZFP AMD WILL BUMP POPS UP OVER SOUTHERN COUNTIES...BUT WILL HOLD OFF MENTION OF STRONG STORMS IN THE ZFP...SINCE ITS NOT MENTIONED IN ADJACENT TBW/MIA ZONES. THANX FOR COORD TBW. CRISTALDI
In the hours before
Special weather statement, May 5, 11:30 AM EDT, 16 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT TUE MAY 5 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA EXCEPT MARTIN COUNTY UNTIL 500 PM... A WEAK COOL FRONT OVER NORTH FLORIDA WILL REACH CENTRAL FLORIDA BY EARLY AFTERNOON. THIS BOUNDARY AND THE EAST COAST SEABREEZE WILL INTERACT WITH A MODERATELY UNSTABLE AIR MASS AND SUFFICIENT LOW LEVEL MOISTURE. AS A RESULT...SEVERE STORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR THIS AFTERNOON. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL OCCUR THE COASTAL WATERS MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING... ESPECIALLY FROM CAPE CANAVERAL TO JUPITER INLET. STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND WATERSPOUTS. DEADLY CLOUD TO WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY ROUGH SEAS MAY ALSO OCCUR. IF YOU PLAN TO BE OUTDOORS TODAY...STAY ALERT OF THE WEATHER AND MOVE INDOORS TO SAFETY IF SKIES THREATEN. BOATERS SHOULD HEAD TO PORT AT THE FIRST SIGN OF A STORM. SKYWARN SPOTTERS ARE REMINDED THAT ACTIVATION OF SOME OF THE LOCAL NETS WILL BE LIKELY THIS AFTERNOON. PLEASE RELAY ALL REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN MELBOURNE. CRISTALDI
Special weather statement, May 5, 11:30 AM EDT, 16 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT TUE MAY 5 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA EXCEPT MARTIN COUNTY UNTIL 500 PM... A WEAK COOL FRONT OVER NORTH FLORIDA WILL REACH CENTRAL FLORIDA BY EARLY AFTERNOON. THIS BOUNDARY AND THE EAST COAST SEABREEZE WILL INTERACT WITH A MODERATELY UNSTABLE AIR MASS AND SUFFICIENT LOW LEVEL MOISTURE. AS A RESULT...SEVERE STORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR THIS AFTERNOON. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL OCCUR THE COASTAL WATERS MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING... ESPECIALLY FROM CAPE CANAVERAL TO JUPITER INLET. STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND WATERSPOUTS. DEADLY CLOUD TO WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY ROUGH SEAS MAY ALSO OCCUR. IF YOU PLAN TO BE OUTDOORS TODAY...STAY ALERT OF THE WEATHER AND MOVE INDOORS TO SAFETY IF SKIES THREATEN. BOATERS SHOULD HEAD TO PORT AT THE FIRST SIGN OF A STORM. SKYWARN SPOTTERS ARE REMINDED THAT ACTIVATION OF SOME OF THE LOCAL NETS WILL BE LIKELY THIS AFTERNOON. PLEASE RELAY ALL REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN MELBOURNE. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:29 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange | 41 min |
| May 5, 1:33 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 47 min |
| May 5, 1:49 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 61 min |
| May 5, 2:02 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 63 min |
| May 5, 2:46 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 59 min |
| May 5, 2:54 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 36 min |
| May 5, 2:57 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 63 min |
| May 5, 2:59 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 66 min |
| May 5, 3:29 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 61 min |
| May 5, 3:33 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 62 min |
| May 5, 4:30 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 45 min |
| May 5, 4:31 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 44 min |
| May 5, 5:42 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.